Another Drug Error Waiting to Happen?
Can you tell the difference between these two drugs? You can even click on each photo for a larger view or compare them on the link above. This isn’t an isolated case, this “lookalike packaging.”
“Both of these products are packaged as 1 mL ampuls within an amber plastic tub covered by a foil label with the product name in tiny print, making them difficult to tell apart. Both ampuls also have similar colored “rings” around the ampul necks that can be seen through the amber plastic, which further adds to their similarity. With so many risk factors, these medications are prone to being interchanged.”
What’s the impact of mixing these drugs up? It can be fatal for a fetus, as one drug is meant to be used after delivery of a baby and one is meant to treat pre-term labor. The post-partum drug “has abortifacient properties, it is contraindicated in pregnancy.” In layman’s terms, that’s bad.
The Institute for Safe Medical practices reports:
“Since 2000, we’ve received numerous reports of injuries related to look-alike packaging of these products, and published two alerts (April 19, 2000 and April 17, 2003) warning healthcare providers about the risk of mix-ups. “
Sharing information is a positive first step. If one hospital finds a potential “failure mode” or risky situation, don’t we have a moral obligation to share that information with others? This doesn’t always happen. Telling people to “be careful” isn’t enough either. It’s certainly understandable how these drugs could be mixed up.
There’s one fortunate thing that could help provide some error proofing, but not complete error proofing:
“Methergine ampuls should be refrigerated, which will help separate the products. Errors are still possible, though, so be sure to apply label reminders to the ampuls to prevent mix-ups.”
Even with warnings and reminders, the drug maker sure doesn’t help with the lookalike packaging. You’d think they would do something about it right?
Until 2001, Novartis packaged both drugs; then aaiPharma acquired Brethine from Novartis. To our knowledge, no packaging changes have occurred since our initial report in 2000, and neither company has alerted the obstetrical community about the risk of errors.
This was published in 2004. Hopefully it has been fixed by then. If a clinical caregiver does make a mistake with the drugs, what is the root cause? In many cases, the caregiver is blamed and punished, leading to firing or even prosecution. But what about the drug maker and their role? What about the CEO of the drug maker, are they prosecuted?
We have to do better than telling people to “be careful.” We can’t just wait until after a death has occurred to fix the foreseeable problem. We can’t let each hospital discover the problem on their own.
Thanks for reading! I’d love to hear your thoughts. Please scroll down to post a comment. Click here to be notified about posts via email. Learn more about Mark Graban’s speaking, writing, and consulting.